A rare case of bowel perforation in an adult with antithyroid medication induced neutropaenic enterocolitis

Authors

DOI:

https://doi.org/10.18203/2349-2902.isj20240661

Keywords:

Neutropaenic enterocolitis, Typhlitis, Antithyroid medications, Thionamide, Neutropaenic enterocolitis in adults

Abstract

Neutropaenic enterocolitis (NE) is a life-threatening complication of neutropenia rarely seen in adults. Cases of NE arising outside the context of haematological malignancies or oncological treatments remain extremely infrequent. We present a case of bowel perforation secondary to NE in a female adult patient who developed agranulocytosis after commencement of thionamide antithyroid medications for hyperthyroidism. Patients recently commenced on thionamides should be educated on the symptoms of agranulocytosis and present to the hospital. Emergency physicians and surgeons alike should have a high index of suspicion for NE in this group of patients and prompt surgical intervention may be required to reduce the significant mortality rate.

References

Nesher L, Rolston KV. Neutropenic enterocolitis, a growing concern in the era of widespread use of aggressive chemotherapy. Clin Infect Dise. 2013;56(5):711-7.

Gorschlüter M, Mey U, Strehl J, Ziske C, Schepke M, Schmidt‐Wolf IG et al. Neutropenic enterocolitis in adults: systematic analysis of evidence quality. Eur J Haematol. 2005;75(1):1-13.

Alt B, Glass NR, Sollinger H. Neutropenic enterocolitis in adults: Review of the literature and assessment of surgical intervention. Am J Surg. 1985;149(3):405-8.

Degerli V, Yilmaz Duran F, Kucuk M, Atasoy I. A rare cause of neutropenic enterocolitis: Propylthiouracil-induced agranulocytosis. Hong Kong J Emergency Med. 2018;25(5):286-9.

Gomez L, Martino R, Rolston KV. Neutropenic enterocolitis: spectrum of the disease and comparison of definite and possible cases. Clin Infect Dis. 1998;27(4):695-9.

Sheng WH, Hung CC, Chen YC, Fang, CT, Hsieh SM, Chang SC et al. Antithyroid-drug-induced agranulocytosis complicated by life-threatening infections. QJM. 1999;92(8):455-61.

Downloads

Published

2024-03-05

Issue

Section

Case Reports